Hail, San Miguel
- When
- May 27, 1:15 PM MST
- Where
- San Miguel County, 7 mi S of Las Vegas
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.500, -105.217
Storms with large hail developed south of Las Vegas into northwest Guadalupe County to Interstate 40 at mile marker 240.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Storms with large hail developed south of Las Vegas into northwest Guadalupe County to Interstate 40 at mile marker 240.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 27, 9:15 AM MST, 4 hours earlier.
AFDABQ AAA AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1015 AM MDT FRI MAY 27 2005 .UPDATE...UPDATED TO INCLUDE ISOLATED SHOWER AND THUNDERSTORM ACTIVITY LATE THIS MORNING WESTERN AREAS. SATELLITE LI/S SHOWING GROWING INSTABILITY ACROSS THIS AREA WITH GOOD INSOLATION FOR DESTABILIZATION AND SUFFICIENT LOW TO MID LEVEL MOISTURE. ALSO DECIDED TO KEEP 10 POPS ACROSS SOUTHERN PORTIONS OF ZONE 1. RAISED TEMPS SLIGHTLY IN NORTHEAST. WILL ALSO EXTEND FLOOD WARNING FOR TAOS COUNTY UNTIL 11 AM SATURDAY MORNING. .PREV DISCUSSION... CLOUDS PLAYED AN IMPORTANT ROLE IN REDUCING CONVECTION YESTERDAY... HOWEVER THE CWFA SHOULD EXPERIENCE AN UPTICK IN PCPN AS LOW CLOUDS ARE EXPECTED TO ERODE BY LATE MORNING/EARLY AFTERNOON AT THE LATEST. FOR THE MORNING HOURS...SHORT WAVE CLIPPING THE NE ZONES WILL EJECT THE AREA BY 18Z WHILE UPPER LOW OFF THE BAJA PENINSULA CONTINUES TO TRANSPORT MID/HIGH LEVEL MOISTURE/DISTURBANCES NORTHWARD ACROSS THE SOUTHWESTERN UNITED STATES. ATMOSPHERE WILL BE MORE PRONE FOR -TSRA DEVELOPMENT TODAY AS INCOMING SOLAR SHOULD IMPROVE OVER ERN NM WITH LOW LEVEL UPSLOPE FLOW. IN ADDITION...ANOTHER SHORT WAVE IN NW FLOW WILL TRAVERSE THROUGH THE NE CORNER OF THE STATE. SHORT TERM MODELS ARE SUGGESTING DECENT 300MB DIVERGENCE AND ASCENT WILL BE AVAILABLE TO OVERCOME MID/HIGH LEVEL CANOPY. PCPN CHANCES WILL INCREASE OVER THE SRN PART OF NM...INCLUDING THE SW MOUNTAINS AS SRN SYSTEM MOVES NORTH. WILL CONTINUE WITH ISOLD POPS FOR THE WEST WITH SCT COVERAGE DEVELOPING ALONG ERN SLOPES INTO THE HIGH PLAINS. THINKING THAT THE BEST THREAT WILL STRETCH FROM SOCORRO TO NEAR KCQC WHERE CAPES PUSH 1500J/KG. CONVECTION COULD CONVERGE INTO SOME SORT OF MCS AND TRACK E/SE THROUGH THE ERN PLAINS OF NM. MAX TEMPS SHOULD BE HIGHER OVER THE ERN HALF OF THE STATE AS STRATUS SHOULD ERODE QUICKER THAN THU. SEVERE WEATHER STILL A POSSIBILITY...MAINLY WITHIN AFOREMENTIONED BEST THREAT AREA. MAIN CONCERN WILL BE LARGE HAIL AND STRONG WINDS. GFS COMPLETELY DRY FOR THE WRN ZONES ON SAT AFTERNOON WHILE NAM IS SIGNIFICANTLY WETTER. ATTM...DO NOT SEE ANY REASON THAT CONVECTION WILL NOT DEVELOP...ESPECIALLY WITH SUFFICIENT MOISTURE/INSTABILITY PRESENT. WILL STICK WITH ISOLD POPS FOR NOW...BUT LATER SHIFT MAY NEED TO BEEF UP VALUES INTO THE SCAT CATEGORY. MEANWHILE...NAM IS SUGGESTING THAT THE EC/SE PLAINS WILL REMAIN DRY AS SOUTHWEST SFC FLOW DEVELOPS. GFS CONTINUES TO HOLD ON TO E/SE UPSLOPE FLOW. NONE THE LESS...NW FLOW WILL PERSIST OVER THE NE CORNER OF THE STATE... ALLOWING FOR SHORT WAVES TO INTERACT WITH POTENTIAL SFC FEATURES. WILL CONTINUE WITH SCAT COVERAGE IN THE ERN PLAINS AND LET MODELS CONVERGENCE ON A BETTER SOLUTION...ESPECIALLY FOR THE EC/SE ZONES. MODELS IN BETTER AGREEMENT FOR SUN AS A SURFACE COLD FRONT PUSHES SOUTHWARD ALONG FRONT RANGE OF ROCKIES. WEST SHOULD REMAIN ACTIVE WITH THE NE BEING HAMMERED WITH SFC BOUNDARY AS WELL AS AN UPPER LEVEL SHORT WAVE. GFS A BIT FASTER WITH PROGRESSION OF FRONT THRU THE ERN PLAINS SUN NIGHT. WILL KEEP INHERITED 30S ATTM...BUT WILL INCREASE NE CORNER INTO THE 40S. CONTINUED ACTIVE ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN FOR MON. CONCERNING TEMPERATURES... SIGNIFICANTLY LOWERED MAX VALUES BY AT LEAST TEN DEGREES AT MANY LOCATIONS EAST OF THE CENTRAL MOUNTAIN CHAIN FOR MON/TUE AS COLD AIR ENTRENCHES THE REGION. LONGER RANGE MODELS ALL OVER THE PLACE WITH RESPECT TO UPPER LEVEL FEATURES. GFSLR HAS CLOSED UPPER LOW TRAVERSING THE STATE ON TUES WHILE DGEX SUGGESTS A WEAKER TROUGH WILL AFFECT THE REGION. ATTM... WILL LEAVE INTEGRITY OF GRIDS ALONE FOR ANOTHER SET OF MODEL RUNS. APPEARS AN UPPER LEVEL RIDGE WILL BUILD IN THE WAKE OF THE TROUGH FOR THE LATTER HALF OF NEXT WEEK. DPORTER && .ABQ WATCHES/WARNINGS/ADVISORIES... FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM MDT FRIDAY FOR NMC045. FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM MDT SATURDAY FOR NMC055. FLOOD STATEMENT REMAINS IN EFFECT UNTIL 1100 AM MDT SATURDAY FOR NMC033-039-047-049-055. && 46/50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT FRI MAY 27 2005 NMZ001>021-026-281200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 551 AM MDT FRI MAY 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY WITHIN THE CENTRAL PORTIONS OF NEW MEXICO. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND GUSTS FROM THE WEST CENTRAL MOUNTAINS EASTWARD TO THE EASTERN SLOPES OF THE CENTRAL MOUNTAIN CHAIN THIS AFTERNOON AND EARLY EVENING. IN ADDITION...HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND STREAMS OVER NORTHERN NEW MEXICO. THE MAIN AREAS OF CONCERN INCLUDE THE ANIMAS AND LA PLATA RIVERS AND WELL AS PORTIONS OF THE CABRESTO CREEK AND RED RIVER...WHERE A FLOOD WARNING CONTINUES. SIGNIFICANT PRECIPITATION THIS WEEKEND COULD ALLOW WATERWAYS TO RISE ONCE AGAIN. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN ON SATURDAY. SEVERE STORMS ARE POSSIBLE ONCE AGAIN ON SUNDAY...BUT CONFINED TO THE FAR NORTHEAST PLAINS. SEVERE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS DURING THE AFTERNOON AND EARLY EVENING HOURS. IN ADDITION...HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND STREAMS OVER NORTHERN NEW MEXICO. SIGNIFICANT RAINFALL THIS WEEKEND COULD ALLOW WATERWAYS TO RISE ONCE AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR LOCATIONS WITHIN CENTRAL AND NORTHERN NEW MEXICO. TO REPORT SEVERE WEATHER OR FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW ENFORCEMENT OFFICIALS. VISIT HTTP://WWW.SRH.NOAA.GOV/ABQ FOR THE LATEST WARNINGS AND STATEMENTS OR STAY TUNED TO NOAA WEATHER RADIO. DPORTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 106 PM MDT FRI MAY 27 2005 NMZ004-271930- SANGRE DE CRISTO MOUNTAINS- ...STRONG THUNDERSTORMS MOVING OVER NORTHERN TAOS COUNTY... AT 105 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES SOUTHWEST OF COSTILLA. MOVEMENT WAS NORTHEAST AROUND 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE AMALIA AND COSTILLA. ANOTHER STRONG STORM WAS DETECTED BETWEEN TRES PIEDRAS AND CERRO...AND WAS MOVING EAST TO SOUTHEAST. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON HIGHWAY 522 AS STORMS MOVE THROUGH THE AREA. BRIEF HEAVY RAINS OF UP TO ONE HALF INCH MAY OCCUR WITH THESE STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 114 PM MDT FRI MAY 27 2005 NMZ002-003-271945- NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY- ...STRONG THUNDERSTORMS OVER LOS ALAMOS COUNTY... AT 108 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR BANDELIER NATIONAL MONUMENT. MOVEMENT WAS SOUTHEAST AROUND 15 MPH. ANOTHER STRONG STORM WAS LOCATED NORTHWEST OF SAN ILDEFONSO PUEBLO AND WAS MOVING SOUTHEAST. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FRIJOLES...EL RANCHO... SAN ILDEFONSO PUEBLO...SANTA CLARA PUEBLO AND WHITE ROCK. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON HIGHWAYS AS THESE STORMS MOVE THROUGH THE AREA. RAINFALL RATES MAY REACH UP TO ONE INCH PER HOUR.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 152 PM MDT FRI MAY 27 2005 NMZ004-005-011-272015- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS- ...CLUSTER OF STRONG THUNDERSTORMS OVER NORTHWEST SAN MIGUEL COUNTY... AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER EXTENDING FROM EL PORVENIR AND GALLINAS TO MONTEZUMA. THE STORMS WERE MOVING EAST TO SOUTHEAST. LOCATIONS IN THE PATH OF THIS STORM INCLUDE GALLINAS...MINERAL HILL...MONTEZUMA...SAN ANTONIO AND SAN GERONIMO....OJITOS FRIOS...LAS VEGAS AND ROMEROVILLE. RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR MAY RESULT IN LOCALIZED PONDING OF WATER IN LOW SPOTS AND DIPS.
The Albuquerque radar (KABX), 151 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446218, 5446219, 5446220, 5446221, 5446222.